Share. Connect. Love.

Greg Miller

March 2016, Greg was diagnosed with an aggressive form of Multiple Myeloma. This site is an update on his progress.

Latest journal entry

Vibrating away.

I've been on the Thalidomide for a couple of weeks now, and am not liking it at all.  I forgot to mention in the previous post, that the drug that was given to women for morning sickness, was responsible for very serious birth defects in the 1950s.  Kids were born with seal limbs etc.  I remember seeing several kids around my town, one of which only had a partial hand growing out of his shoulder.  Now I'm on it. 

The Thalidomide is responsible for very aggravating burning sensations.  I don't know if you've experienced having your hands in solvent for very long, but the effects are like that.  I used to wash car parts in solvent in my dad's garage as a kid quite often, and after a period of time, your skin would start burning with a weird chemical tingling.  Something like when you're freezing cold and come in from outside where it's -30 degrees, to a warm house at +20 degrees, and you feel like you're burning up.  Only worse.  My feet have the most discomfort, but I feel burning and tingling and what I describe as vibrating, and tremors, in my hands, face, nose, throat, arms and legs as well.  I was given T3s but they don't really make much of a dent on the pain.  One night, I was awake for 4 hours because the pain was too much. 

So I saw the hospital pharmacist last Friday and complained about the side effects.  I was expecting him to reduce my dosage, but instead, he gave me a prescription for a nerve deadener.  So now I'm taking pills that are used for epilepsy, that reduce my sensations.  And, there's side effects with that stuff, such as blurred vision (which I have), drowsiness (which I have), dizziness (which I have.  Hey!  What happened?), and other things.  At least my burning is tolerable.

A teacher at Voxov's old elementary school just died.  She had Myeloma and went through a double transplant just like me.  It seems she was on the exact same chemo program as me as well.  Some 9 months after her second transplant, she developed a tumour, and then died some 15 months after the second transplant.  Satai had her for a teacher in grade 7, and very much liked her.  I was going through my challenges last spring and a kind teacher at the school, was encouraging me with the story of Carmen who had overcome her Myeloma.  Unfortunately, it lurks in the background and there is no cure for it.  Then after the cancer figures out how to overcome the chemo, it rages back.  Just like a roach overcomes whatever pesticide, or these super bugs that aren't affected by penicillin.   

Some days, well most days, I'm feeling pretty positive about my outlook, though I know there is likely an impending date when the Myeloma will rage back.  I'm always an optimist.  Then when someone in your sphere dies from it, after going through the same treatments as you, it's sobering.  I have a young family who need me.  Regardless, God is in control of my "best before" expiration date, and I will just trust in Him, as He knows the best, and loves us the best.